Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 88, NWS Memphis, TN

May 29, 2004Quitman County, Tallahatchie County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 29, 2004, 8:03 PM CDT for Quitman County, Tallahatchie County, Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2004, 8:03 PM CDT (01:03 UTC)
Expired
May 29, 2004, 8:30 PM CDT
In force
27 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Quitman County, MS, Tallahatchie County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.1 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1444 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1444 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

227 
WUUS54 KMEG 300103
SVRMEM
MSC119-135-300130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
802 PM CDT SAT MAY 29 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST QUITMAN COUNTY IN NORTHWEST MISSISSIPPI
  NORTHEAST TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 830 PM CDT

* AT 802 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6
  MILES EAST OF VANCE...MOVING NORTHEAST AT 20 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 830 PM CDT INCLUDE...
  LAMBERT...BELEN...
  MARKS...
  CROWDER...
  DARLING...

.LARGE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF
THIS STORM...MOVE TO A STURDY SHELTER

.DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF
YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3409 9028 3408 9044 3426 9044 3426 9040
          3441 9040 3443 9030 3451 9030 3451 9021
          3432 9021 3426 9015 3416 9014 3416 8996
          3404 9010

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:45 PM CDT, 4 hours 18 minutes earlier.

Area forecast discussion, May 29, 3:45 PM CDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
345 PM CDT SAT MAY 29 2004

.DISCUSSION...

A WARM FRONT EXTENDS ACROSS THE NORTHERN PART OF THE CWA AT THIS
TIME. EXPECT THE FRONT TO MOVE NORTH OF THE AREA BY EARLY EVENING.
SCT TSTMS HAVE DEVELOPED ALONG AND NORTH OF THE BOUNDARY WHILE ISO
TSTMS HAVE DEVELOPED TO THE SOUTH. EXPECT THESE STORMS TO DISSIPATE
SHORTLY AFTER SUNSET.

A SFC LOW WILL CONT TO DEEPEN OVER THE CNTRL PLAINS THEN TRACK
EWD TO IL BY LATE SUNDAY. THE ASSOCIATED COLD FRONT WILL APPROACH
FROM THE NW LATE SUNDAY. THE LOW WILL BE DEEP ENOUGH TO PROVIDE A
TIGHT PRESSURE GRADIENT FOR STRONG SRLY WINDS SUNDAY WITH BORDERLINE
WIND ADVISORY CONDITIONS POSSIBLE.

THE COLD FRONT WILL MOVE THROUGH MOST OF THE CWA SUNDAY NIGHT AND
THE EXTREME SOUTHERN PART OF THE CWA MONDAY AND MONDAY NIGHT. EXPECT
A SEVERE WEATHER OUTBREAK AHEAD OF THIS FRONT AS IT MOVES THROUGH
THE AREA SUNDAY NIGHT. PLENTY OF DIRECTIONAL SHEAR AND AMBLE
INSTABILITY SUPPORTS POSSIBLE TORNADIC SUPERCELLS LATE SUNDAY
AFTERNOON AND EVENING FOLLOWED BY AN INTENSE SQUALL LINE WITH
DAMAGING WINDS SUNDAY NIGHT.

SVR WX IS POSSIBLE AGAIN MONDAY AFTERNOON AND EVENING...MAINLY ALONG
AND SOUTH OF I-40 AS A POSSIBLE MCS ASSOCIATED WITH AN UPPER
SHORTWAVE MOVES THROUGH THE REGION. ANOTHER SHORTWAVE MAY BRING A
CHC OF TSTMS TUE NITE-WED NITE.

A SFC HIGH WILL BUILD IN FROM THE NW THU-FRI PROVIDING COOLER AND
DRIER WEATHER. A WARMER SUBTROPICAL RIDGE MAY DEVELOP OVER THE
SOUTHERN PART OF THE COUNTRY BY NEXT WEEKEND.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

SWC
Hazardous weather outlook, May 29, 3:08 PM CDT, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
308 PM CDT SAT MAY 29 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-301100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
308 PM CDT SAT MAY 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A MODERATE RISK OF SEVERE WEATHER SUNDAY AFTERNOON
THROUGH SUNDAY NIGHT ACROSS THE ENTIRE MIDSOUTH.

A COLD FRONT WILL MOVE ACROSS THE REGION SUNDAY NIGHT PROVIDING THE
BEST CHANCE FOR SEVERE WEATHER. A LINE OF THUNDERSTORMS IS EXPECTED
TO DEVELOP IN ADVANCE OF THE FRONT AND MOVE ACROSS THE AREA SUNDAY
EVENING AND OVERNIGHT. ADDITIONAL THUNDERSTORMS MAY DEVELOP AHEAD OF
THE MAIN LINE OF STORMS LATE SUNDAY AFTERNOON AND EVENING. SEVERAL
OF THESE STORMS COULD BE SEVERE.

THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS...LARGE HAIL
AND TORNADOES. SEVERE WEATHER WILL BE POSSIBLE BY LATE SUNDAY
AFTERNOON IN NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL...AND
DURING THE EVENING AND OVERNIGHT HOURS ACROSS THE ENTIRE AREA. HEAVY
RAIN IS ALSO POSSIBLE WITH SOME OF THE STORMS.

THERE WILL BE ANOTHER CHANCE FOR SEVERE THUNDERSTORMS LATE MONDAY
AFTERNOON AND EVENING FOR AREAS ALONG AND SOUTH OF INTERSTATE 40
WHEN AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION.

WINDY CONDITIONS ARE EXPECTED ON SUNDAY AS WELL. SOUTH WINDS WILL BE
SUSTAINED AT LEAST 20 TO 25 MPH FOR A PERIOD OF TIME WITH GUSTS UP
TO 40 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY SUNDAY AFTERNOON THROUGH SUNDAY
NIGHT. SPOTTER ACTIVATION MAY BE NEEDED AGAIN MONDAY AFTERNOON AND
EVENING.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SWC

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.